Display Settings:

Format

Send to:

Choose Destination
AIDS Patient Care STDS. 2008 Apr;22(4):337-44. doi: 10.1089/apc.2007.0093.

Spectrum of adverse events after generic HAART in southern Indian HIV-infected patients.

Author information

  • 1YRG Centre for AIDS Research and Education, VHS, Chennai, India. kumarasamy@yrgcare.org

Abstract

To determine the incidence of clinically significant adverse events after long-term, fixed-dose, generic highly active antiretroviral therapy (HAART) use among HIV-infected individuals in South India, we examined the experiences of 3154 HIV-infected individuals who received a minimum of 3 months of generic HAART between February 1996 and December 2006 at a tertiary HIV care referral center in South India. The most common regimens were 3TC + d4T + nevirapine (NVP) (54.8%), zidovudine (AZT) + 3TC + NVP (14.5%), 3TC + d4T + efavirenz (EFV) (20.1%), and AZT + 3TC + EFV (5.4%). The most common adverse events and median CD4 at time of event were rash (15.2%; CD4, 285 cells/microL) and peripheral neuropathy (9.0% and 348 cells/microL). Clinically significant anemia (hemoglobin <7 g/dL) was observed in 5.4% of patients (CD4, 165 cells/microL) and hepatitis (clinical jaundice with alanine aminotransferase > 5 times upper limits of normal) in 3.5% of patients (CD4, 260 cells/microL). Women were significantly more likely to experience lactic acidosis, while men were significantly more likely to experience immune reconstitution syndrome (p < 0.05). Among the patients with 1 year of follow-up, NVP therapy was significantly associated with developing rash and d4T therapy with developing peripheral neuropathy (p < 0.05). Anemia and hepatitis often occur within 12 weeks of initiating generic HAART. Frequent and early monitoring for these toxicities is warranted in developing countries where generic HAART is increasingly available.

PMID:
18422462
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk